Positron emission tomography – positive distal femur following fludarabine, dexamethasone and mitoxantrone chemotherapy

Authors


inline image

A 53-year-old man presented with a 4-month history of increasing left cervical lymphadenopathy, night sweats and weight loss. He underwent a left cervical lymph node excision. Histology showed follicular lymphoma grade 3A. A staging computed tomography (CT) scan showed extensive lymphadenopathy both above and below the diaphragm with a mildly enlarged spleen.

He received eight courses of oral fludarabine, oral dexamethasone and intravenous mitoxantrone given every 4 weeks at full dose. He suffered from severe steroid withdrawal and the dose was therefore tapered. Six weeks following the final course, a combined fluorodeoxyglucose positron emission tomography (FDG-PET)/CT scan was performed to assess remission status. The distribution of FDG in the neck, chest, abdomen and pelvis was physiological with specifically no FDG-avid lymphadenopathy identified either above or below the diaphragm (left). However, abnormal FDG uptake was noted in the marrow of the distal left femur. He was clinically asymptomatic and had no history of trauma to the region.

A formal X-ray of the left femur was performed, which showed patchy sclerosis at the distal aspect of the diaphyseal region (right). This lesion was well defined with no periosteal or soft tissue component. These appearances were in keeping with the diagnosis of osteonecrosis.

Osteonecrosis is eight times more common in males. It usually occurs in the anterolateral femoral head, although it may also affect the humeral head, femoral condyles, proximal tibia, vertebrae, and small bones of the hand and foot. Ninety per cent of cases are caused by excess alcohol ingestion or steroid therapy. It is thought that steroid-induced osteonecrosis involves alterations in circulating lipids with resultant microemboli in small arteries supplying bone or, alternatively, by altering venous endothelial cells, leading to stasis, increased intraosseous pressure, and eventual necrosis. Haematology patients have an increased incidence of osteonecrosis associated with dexamethasone, used as either an antiemetic or as therapy in acute lymphoblastic leukaemia.

This case shows that PET positivity in patients treated for lymphoma does not always equate with ongoing disease activity. Differential diagnoses should be sought with further investigations performed as appropriate.

Ancillary